Monday, 10 February 2014

my thoughts on moisturiser & skin update

Over the past few weeks my skin hasn’t been altogether happy.  Having had a good few months prior I was pretty bummed by this.  It started with my face starting to flush slightly and getting a little dry, followed by my eyes becoming swollen in the mornings.  Then I got a staph infection on my face and was on a course of antibiotics followed by a full on flare on my face.  Well the flare itself lasted for around 3 days followed by the usual cycle of drying out then flaking.  I am currently still in the very dried out parched skin stage.  I should add this is localised on my face/neck only.  The rest of my body I have silky smooth skin woop woop!!

I just wanted to mention my experience of using Vaseline as a moisturiser while going through withdrawal.  I found that I used it a lot during the first 3 months so I could move around more easily as my skin was terribly dry and sore.  I have to add at the time of application it use to make me flare initially and made my skin burn and become more irritable for the first 20 mins or so.  I felt at the time it was worth the initial reaction so I could have more supple skin once it calmed down.  The following few months were gradually improving skin and I found myself only needing to put moisturiser on the front of my neck as the rest of my body seemed to be producing more oils.  The last few weeks since my skin has been unsettled, I found again that through the increased dryness I was trying to put on more Vaseline which was then causing redness and irritability.

My conclusion is when my skin is flared or unsettled anything I put on it, in my case Vaseline (the tried and tested best option for me) makes my skin more irritable and likely to flare.  On the other hand when my skin is calm and in a good place I can put on Vaseline without any repercussions.  

Thursday, 6 February 2014

Update on 11 months

Why does no one get it?  Why are people so good at giving you advice on your skin or telling you how you should be dealing with it all.  I do understand it is usually coming from a good place.  The reality is though I am trying to deal with this withdrawal from topical steroid and protopic ointment the best way I know how.  I wish I could show more strength of character, be more optimistic in my outlook and deal with each flare head on.  Unfortunately when my face is one blotchy red, burning mess going into work scares the shit out of me.  I become this anxious, self conscious, irritated (let’s not forget the physical symptoms) person who I don’t like.

My 11 month flare mentioned in my second last blog has really knocked my confidence.. more so as it is solely concentrated on my face and neck, those areas others can see!  I’ll admit that this flare has resulted in me taking days of work.  I just feel on these days I am far too self conscious to face the world.  This leaves me feeling ashamed of myself as I know it could be a lot worse and some others have to contend with a lot more.  I somehow wish I had managed to force myself and dealt with the stares and comments, as I know the majority of people are kind and do not mean anything by it.  I feel that in a strange way I am unable to guage a realistic picture of how bad I actually am as so much of my time at present is spent stressing about the impact my skin is having on my appearance. 

Last week I ended up with a skin infection and on antibiotics, my glands swelled up like eggs!  Then I got an eye infection so was on antibiotic drops for that, which has left me with red swollen eyes and that horrid baggy eye look.  The burning sensation has come back so the last couple of nights I have had the ice packs out.  My face has taken on that slightly red familiar tinge again and is ultra dry and itchy.


As I read over this blog I realise how harsh I can be on myself and would urge others going through the withdrawal to be kind to themselves and understand we are all trying our best.  In life we can’t always meet the high expectations people have of us (or we feel they do) or more importantly the high expectations we set ourselves.